When stopping antidepressants such as Zoloft, people may begin to experience withdrawal symptoms, such as nausea, headaches, mood changes, and anxiety.
Sertraline, which is available under the brand name Zoloft, is an antidepressant belonging to a group of medications known as selective serotonin reuptake inhibitors (SSRIs).
It is one of the most common antidepressants a doctor may prescribe. When a person is ready to discontinue an antidepressant, they may experience withdrawal symptoms, which a doctor may refer to as
Some research notes that roughly
Common discontinuation symptoms of stopping sertraline may include nausea, headaches, and tingling skin. For this reason, when a person decides to discontinue sertraline, they should discuss this with their doctor.
The doctor may recommend gradually lowering the dose to reduce or avoid symptoms. It is not advisable for a person to reduce or stop their dosage without their doctor’s approval.
In this article, we will discuss Zoloft withdrawal symptoms, their duration, and when to see a doctor.
Sertraline, which is available under brand names such as Zoloft and Lustral, is a type of SSRI antidepressant. In 1991, the United States approved
- major depressive disorder
- post-traumatic stress disorder
- panic disorder
- social anxiety disorder
- premenstrual dysphoric disorder
- obsessive-compulsive disorder in children, adults, and adolescents 6–17 years old
In some cases, a doctor may also prescribe Zoloft off-label to help treat bulimia nervosa and generalized anxiety disorder.
Similar to many other antidepressants, sertraline has a
It is relatively common for people to experience some withdrawal symptoms when stopping or tapering antidepressants. Some research notes that 46% of people would describe their withdrawal symptoms as severe.
A person may experience withdrawal symptoms due to chemical changes in the brain. The body adjusts to changes that an antidepressant such as Zoloft may cause. Stopping or reducing the antidepressant can throw the brain into a state of imbalance. This can have a physical and mental impact.
The likelihood of developing withdrawal symptoms may relate to the half-life of the antidepressant. The term half-life
Typically, drugs with a shorter half-life may indicate more potential withdrawal problems. Sertraline has a relatively short half-life of approximately 24 hours and has a moderate risk of causing withdrawal symptoms.
Withdrawal symptoms may occur a few days after a person begins to taper their dose and may last for 1–3 weeks. The severity of symptoms will depend on how long a person has been taking sertraline.
Common symptoms associated with reducing sertraline dose may include:
Typically, antidepressants with shorter half-lives are more likely to cause withdrawal symptoms due to how quickly the body may eliminate them and cause changes in the level of serotonin in the brain.
This also means a person may experience symptoms quicker compared with an antidepressant with a longer half-life. Zoloft has a half-life of roughly 22–35 hours. This rate can vary due to numerous factors, such as the speed of a person’s metabolism.
While tapering Zoloft, people could experience discontinuation symptoms for up to 3 weeks. When stopping antidepressants, some symptoms may persist for up to 6 weeks and occasionally may continue for up to a
Always speak with a doctor about any new symptoms that occur when tapering off an antidepressant.
After a person decides they are ready to discontinue Zoloft, a doctor will usually suggest a tapering strategy to wean a person off Zoloft gradually before stopping completely.
The length of time a person has been taking Zoloft will usually determine the length of the tapering strategy. Typically, tapering lasts 4 weeks, but a doctor may suggest tapering the medication over
In other cases, a doctor may suggest switching to another antidepressant that may be easier to wean off or is less likely to cause potential withdrawal symptoms.
In addition to tapering, following self-care tips may also ease the process of weaning off Zoloft. This can include:
- telling family and friends about plans to come off antidepressants
- having a healthy diet
- getting adequate sleep
- getting regular exercise
A doctor may also recommend counseling or therapy if the underlying condition remains after stopping the medication. This may help a person to understand, manage, and overcome the underlying cause of their mood disorder.
Click here to learn more about how to stop antidepressants safely.
Antidepressants such as Zoloft typically include a black box warning as they may worsen symptoms of depression or suicidal ideation and cause unusual changes in behavior.
Caregivers and people taking antidepressants should watch for certain signs and symptoms and talk with a doctor if they occur. These may include:
Sertraline may also interact with other medications or supplements and increase the risk of having side effects. A person should talk with a doctor before taking sertraline if they are currently taking:
- medications that change their heartbeat
- other medications for depression
- St. John’s wort
Additionally, Zoloft may result in problems if a person:
- has heart problems
- has previously taken other antidepressants
- has glaucoma
- has epilepsy
- has diabetes
- is trying to become pregnant, is pregnant, or breastfeeding
It is not uncommon for people to mistake discontinuation symptoms for symptoms of relapse. This is particularly important to know about antidepressants as discontinuing an antidepressant can
Stopping antidepressants can result in
A person should always discuss coming off antidepressants or changing dosages with their doctor before making any changes to their dosage.
It is important to talk with a doctor immediately if withdrawal symptoms are severe, concerning, disabling, or last longer than a few weeks. Additionally, it is important to seek help if a person experiences suicidal thoughts, thoughts of self-harm, or any other unexpected or concerning symptoms.
A person should also seek help if they believe they are presenting symptoms of a relapse.
Sertraline, or Zoloft, is an SSRI antidepressant that doctors frequently prescribe. When a person decides to discontinue an antidepressant such as Zoloft, they should speak with their doctor and follow their advice on discontinuing, such as following a tapering schedule.
There is a moderate risk for people experiencing withdrawal symptoms while reducing their dose of Zoloft. Common symptoms may include agitation, tremors, and headaches.
In addition to tapering their dose, people can also try self-care tips, such as exercising, getting regular sleep, and having a healthy diet, to reduce potential discontinuation symptoms further.